Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at May 4, 2021, 2:54 AM CDT for Butler County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 2:54 AM CDT (07:54 UTC)
- Expired
- May 4, 2021, 3:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
County Butler County, KY
The radar
The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2263 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.6
The text
As transmitted.
614
WWUS83 KLMK 040754
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
254 AM CDT Tue May 4 2021
KYZ061-070-071-040830-
Warren-Logan-Butler-
254 AM CDT Tue May 4 2021
...LINE OF STRONG STORMS WITH VERY HEAVY RAIN BETWEEN RUSSELLVILLE
AND MORGANTOWN...
At 253 AM CDT, radar indicated strong thunderstorms from near Dunmor
to 10 miles southwest of Morgantown to 6 miles northwest of Bowling
Green. Movement was north at 25 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Morgantown, Lewisburg, Rochester, Woodbury, Monford, Roundhill,
Huntsville, Mining City, Dimple, and Aberdeen.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3706 8705 3707 8694 3709 8690 3710 8690
3711 8689 3714 8693 3718 8692 3718 8689
3721 8691 3729 8681 3733 8681 3733 8678
3731 8676 3732 8673 3725 8644 3724 8643
3721 8642 3700 8650 3703 8679 3695 8705
TIME...MOT...LOC 0753Z 180DEG 17KT 3704 8705 3711 8680 3707 8651
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 2:25 AM CDT, 29 minutes earlier.
Area forecast discussion, May 4, 2:25 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Louisville KY 325 AM EDT Tue May 4 2021 .Short Term...(Today and tonight) Issued at 324 AM EDT Tue May 4 2021 ...Multiple Rounds of Severe Weather Possible Early This Morning Through Tonight... Complex forecast ongoing across our area as 3 separate waves of thunderstorm activity are expected through later tonight. The first wave is ongoing across our SW CWA, and consists of splitting updrafts, and multicell clusters capable of heavy rainfall, lightning, and hail. Overall, these storms are in an elevated environment characterized by strong MUCAPE values in the 1500-2500 J/KG. Deep shear is sufficient for organized convection that has mainly driven multicell clusters and some splitting updrafts. A few notable supercell structures have been noted at times, but overall the lowest levels of the thermodynamic profile still appear to be too stable to support too much of a tornadic or even damaging wind threat. Can't rule out those threats completely, but right now the main concern is for elevated hailers and some localized heavy rain. Had a couple of 1" to 1.25" hail reports from severe storms earlier this morning, but SPC has held off on a watch for now. Focus will shift upstream to an approaching thunderstorm complex currently over NE Arkansas and the Missouri Bootheel by around sunrise. The initial forcing for this feature was associated with the exit region of an impulse ejecting out of the Red River Valley, however this system is now sustaining with the aid of a strong cold pool and will continue to push eastward in an environment characterized by 2000-3000 J/KG of MUCAPE and 30-40 knots of deep layer shear. It looks to arrive around sunrise into our western CWA, and the big question is whether it will be in a weakening phase, or whether a notable damaging wind threat will accompany it. Given that strong values of MUCAPE are still expected to be present thanks to steep mid level lapse rates, think it will sustain some strength into the area. The low levels still appear to be fairly stable which could limit some of the more widespread damaging wind potential, but given the cold pool don't want to underestimate that either. It is possible that a Severe Thunderstorm Watch may be needed in the next few hours ahead of the approaching bowing segment. In addition to a damaging wind threat, and perhaps a brief spin up tornado threat, there will also be a localized heavy rain/flood threat thanks to a W to E oriented boundary setting up across western KY at this hour. This in addition to already wet grounds from recent rainfall could lead to some minor flood concerns. Overall, faster storm motion and the lack of a more widespread signal will limit the need for a Flood headline, but will continue to consider flood potential after each wave. The complex should move east through our area pretty quickly this morning, exiting by late morning or midday to the east. This should allow for another brief dry period, before the third wave of potential showers and thunderstorms set up for late evening into the overnight. The big question for the 3rd wave will be whether we can destabilize again following the morning complex? If so, showers and storms could fire along a slow moving cold front sinking southeastward across our CWA, with another complex across southern KY coming out of TN. The main threats would be damaging wind and hail once again, and the tornado threat looks less likely by this time given less favorable hodographs. Also, would have to be aware of where the heaviest rain has fallen as one more round of brief heavy rainfall could cause some flood concerns. Busy 24 hours still to go, with lots of question marks to answer. && .Long Term...(Wednesday through Monday) Issued at 310 AM EDT Tue May 4 2021 Wednesday - Friday... At the start of the extended period, expect to find broad upper troughing in place across the central CONUS that will gradually move eastward through the end of the week. At the surface, Tuesday night's cold front will be exiting across eastern KY and high pressure will begin to build in from the west. Any lingering precipitation should come to an end early Wednesday morning, leaving us mostly dry for Wednesday into the first part of Thursday. Low end PoPs return for Thursday afternoon - night as a shortwave rotates through the upper trough. However, moisture will be lacking with this system as PWATs remain in the 0.6 - 0.7 range, so not expecting much in the way of QPF. Temperatures will be below climatological normals through the end of the week under steady northwest flow with high temperatures topping out in the lower to mid 60s and lows in the 40s each day. Saturday and Beyond... The pattern looks to become more active by the weekend and into the start of next week as the upper level flow becomes more zonal on Saturday with southwesterly flow taking hold in the lower levels helping to feed warm and moist air into the region. PoPs will increase Saturday and persist through the end of the period as a frontal boundary is expected to stall out in the vicinity with waves of low pressure riding along it. Depending on the placement of the boundary, could result in potential for heavy rain; however, confidence remains low in the finer details at this point in time. Temperatures will moderate over the weekend and into next week with highs warming back into the 70s by Sunday and overnight lows in the 50s. && .Aviation...(06Z TAF Issuance) Issued at 205 AM EDT Tue May 4 2021 IMPACTS: - Strong to severe storms possible early this morning - VFR conditions outside of storms, but IFR or lower within storms - S-SW winds overnight shifting to the west late or toward sunrise DISCUSSION: Convection has blossomed over western KY early this morning with locally heavy rainfall and large hail being the main threats. Initially, BWG is the only TAF site threatened by these storms, however SDF/LEX could come into play in the pre-dawn hours. Will keep VFR conditions outside of storms, but drops into the IFR range are possible with reduced vis for any storms. Later this morning, a weakening convective complex is expected to move into our area from the WSW, impacting the TAF sites through mid to late morning. Thereafter, look for a return to VFR. Cold front then drops NW to SE through our area this evening, bringing MVFR ceilings toward the end of this cycle. CONFIDENCE: Low confidence in T-storms and timing. Medium to high confidence in ceilings. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...JML Aviation...BJS
Hazardous weather outlook, May 3, 8:47 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 947 PM EDT Mon May 3 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050200- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 947 PM EDT Mon May 3 2021 /847 PM CDT Mon May 3 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Overnight. Strong to severe thunderstorms will be possible overnight and into early Tuesday morning. The main threats with storms will be damaging winds and hail, but an isolated tornado and flash flood threat will be possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Multiple rounds of thunderstorms, some of which could be severe, could impact the region most of the day Tuesday and Tuesday night. The main threats with storms will be damaging winds and hail, but an isolated tornado and flash flood threat will be possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight through Tuesday night. DM/BTN/MJ
In the hours before
Special weather statement, May 4, 1:32 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
132 AM CDT Tue May 4 2021
KYZ062-071-073-074-076-040715-
Metcalfe-Warren-Allen-Edmonson-Barren-
132 AM CDT Tue May 4 2021
...STRONG STORMS IN THE BOWLING GREEN AND GLASGOW AREAS...
At 130 AM CDT, radar indicated strong thunderstorms from near
Glasgow to 11 miles southeast of Brownsville to near Bowling Green.
Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bowling Green, Glasgow, Plum Springs, Crestmoor, Memphis Junction,
Mount Victor, Smiths Grove, Park City, Woodburn, and Oakland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3702 8582 3709 8570 3716 8627 3699 8654
3684 8653 3684 8639 3694 8595
TIME...MOT...LOC 0630Z 260DEG 29KT 3703 8597 3705 8617 3695 8640
13Special weather statement, May 4, 1:57 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
157 AM CDT Tue May 4 2021
KYZ064-074-076-040730-
Metcalfe-Barren-Green-
157 AM CDT Tue May 4 2021
...STRONG STORMS NEAR GLASGOW...
At 156 AM CDT, radar indicated strong thunderstorms from 8 miles
northwest of Edmonton to just north of Glasgow. Movement was east at
30 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Glasgow, Edmonton, Park City, Oil City, Echo, Cork, Coral Hill,
Lecta, and Knob Lick.
If outdoors, seek shelter inside a building.
LAT...LON 3700 8605 3710 8604 3713 8548 3711 8553
3707 8552 3699 8558
TIME...MOT...LOC 0656Z 255DEG 28KT 3705 8574 3705 8597
13Special weather statement, May 4, 2:15 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
215 AM CDT Tue May 4 2021
KYZ075-081-040745-
Monroe-Cumberland-
215 AM CDT Tue May 4 2021
...STRONG STORM NEAR TOMPKINSVILLE...
At 214 AM CDT, a strong thunderstorm was located near Tompkinsville,
moving east at 35 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Tompkinsville, Leslie, Waterview, Meshack, Persimmon, Forkton, Gum
Tree, Blythe, Freetown, and Ellington.
If outdoors, seek shelter inside a building.
LAT...LON 3667 8584 3677 8585 3682 8563 3682 8558
3683 8558 3686 8544 3666 8540
TIME...MOT...LOC 0714Z 259DEG 29KT 3672 8575
13Special weather statement, May 4, 2:18 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
218 AM CDT Tue May 4 2021
KYZ062-071-040745-
Warren-Edmonson-
218 AM CDT Tue May 4 2021
...STRONG STORMS JUST EAST OF BOWLING GREEN...
At 217 AM CDT, radar indicated strong thunderstorms from Plum
Springs to near Three Springs.
Movement was northeast at 30 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Bowling Green, Plum Springs, Mount Victor, Smiths Grove, Oakland,
Chalybeate, Bristow, Hardcastle, Pondsville, and Greenhill.
If outdoors, seek shelter inside a building.
LAT...LON 3683 8640 3699 8642 3720 8615 3699 8614
3694 8617 3692 8619 3693 8620 3693 8621
3691 8620 3690 8621 3691 8622 3690 8624
3689 8627 3688 8626
TIME...MOT...LOC 0717Z 233DEG 24KT 3700 8636 3688 8635
13Special weather statement, May 4, 2:43 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
243 AM CDT Tue May 4 2021
KYZ062-071-074-040815-
Warren-Edmonson-Barren-
243 AM CDT Tue May 4 2021
...sTRONG STORMS BETWEEN BOWLING GREEN AND GLASGOW...
At 242 AM CDT, radar indicated strong thunderstorms from 11 miles
southeast of Brownsville to 11 miles east of Plum Springs. Another
strong thunderstorm was just west of Glasgow. Movement was east at
30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Glasgow, Horse Cave, Cave City, Smiths Grove, Park City, Red Cross,
Pritchardsville, Haywood, Rocky Hill, and Goodnight.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8624 3709 8623 3716 8597 3715 8592
3715 8585 3693 8588 3692 8614 3693 8614
3692 8616 3693 8616 3693 8617 3692 8619
3693 8620 3692 8621
TIME...MOT...LOC 0742Z 250DEG 28KT 3706 8616 3695 8619
13Special weather statement, May 4, 2:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
254 AM CDT Tue May 4 2021
KYZ061-070-071-040830-
Warren-Logan-Butler-
254 AM CDT Tue May 4 2021
...LINE OF STRONG STORMS WITH VERY HEAVY RAIN BETWEEN RUSSELLVILLE
AND MORGANTOWN...
At 253 AM CDT, radar indicated strong thunderstorms from near Dunmor
to 10 miles southwest of Morgantown to 6 miles northwest of Bowling
Green. Movement was north at 25 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Morgantown, Lewisburg, Rochester, Woodbury, Monford, Roundhill,
Huntsville, Mining City, Dimple, and Aberdeen.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3706 8705 3707 8694 3709 8690 3710 8690
3711 8689 3714 8693 3718 8692 3718 8689
3721 8691 3729 8681 3733 8681 3733 8678
3731 8676 3732 8673 3725 8644 3724 8643
3721 8642 3700 8650 3703 8679 3695 8705
TIME...MOT...LOC 0753Z 180DEG 17KT 3704 8705 3711 8680 3707 8651
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:08 AM CDT | Special Weather Statement | LMK | Warren | 22 min |
| May 4, 12:12 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 33 min |
| May 4, 12:26 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Monroe | 34 min |
| May 4, 12:45 AM CDT | Special Weather Statement | LMK | Edmonson | 15 min |
| May 4, 1:32 AM CDT | Special Weather Statement | LMK | Barren, Warren | 43 min |
| May 4, 1:57 AM CDT | Special Weather Statement | LMK | Metcalfe | 33 min |
| May 4, 2:15 AM CDT | Special Weather Statement | LMK | Monroe | 30 min |
| May 4, 2:18 AM CDT | Special Weather Statement | LMK | Warren | 27 min |
| May 4, 2:43 AM CDT | Special Weather Statement | LMK | Barren | 32 min |
| May 4, 3:13 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Hart | 32 min |
| May 4, 3:22 AM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 23 min |
| May 4, 3:27 AM CDT | Flash Flood Warning | LMK | Barren | 3 hr |
| May 4, 3:42 AM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 33 min |
| May 4, 3:47 AM CDT | Special Weather Statement | LMK | Adair, Butler, Clinton, Cumberland, Edmonson, Green and 2 more | 28 min |
| May 4, 3:55 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Barren, Butler, Casey, Clinton and 13 more | 22 hr |
| May 4, 4:06 AM CDT | Flash Flood Warning | LMK | Cumberland, Monroe | 3 hr |
| May 4, 4:11 AM CDT | Special Weather Statement | LMK | Butler | 34 min |
| May 4, 4:21 AM CDT | Flash Flood Warning | LMK | Butler | 5 hr |
| May 4, 4:24 AM CDT | Special Weather Statement | LMK | Edmonson, Warren | 36 min |
| May 4, 4:51 AM CDT | Flash Flood Warning | LMK | Edmonson, Hart | 3 hr |
| May 4, 5:03 AM CDT | Special Weather Statement | LMK | Green | 27 min |
| May 4, 5:20 AM CDT | Special Weather Statement | LMK | Allen, Barren, Logan, Simpson, Warren | 40 min |
| May 4, 5:21 AM CDT | Flash Flood Warning | LMK | Adair, Cumberland, Metcalfe | 3 hr |
| May 4, 5:49 AM CDT | Flash Flood Warning | LMK | Barren, Edmonson, Metcalfe, Warren | 3 hr |
| May 4, 5:54 AM CDT | Flash Flood Warning | LMK | Logan, Simpson, Warren | 3 hr |
| May 4, 5:58 AM CDT | Special Weather Statement | LMK | Allen, Simpson | 47 min |
| May 4, 6:10 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Simpson | 20 min |
| May 4, 6:26 AM CDT | Special Weather Statement | LMK | Barren, Monroe | 19 min |
| May 4, 6:28 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe, Monroe | 3 hr |
| May 4, 6:43 AM CDT | Special Weather Statement | LMK | Allen, Cumberland, Monroe | 47 min |
| May 4, 6:51 AM CDT | Flash Flood Warning | LMK | Adair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 6 hr |
| May 4, 8:46 AM CDT | Areal Flood Warning | LMK | Logan, Simpson, Warren | 3 hr |
| May 4, 8:50 AM CDT | Areal Flood Warning | LMK | Barren, Edmonson, Metcalfe, Warren | 4 hr |
| May 4, 10:12 AM CDT | River Flood Warning | LMK | Cumberland, Monroe | 11 hr |
| May 4, 1:19 PM CDT | River Flood Warning | LMK | Butler, Warren | 4 days |
| May 4, 1:19 PM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 5 days |
| May 4, 5:40 PM CDT | Special Weather Statement | LMK | Warren | 50 min |
| May 4, 5:48 PM CDT | Special Weather Statement | LMK | Spencer | 27 min |
| May 4, 6:13 PM CDT | Special Weather Statement | LMK | Simpson | 47 min |
| May 4, 6:26 PM CDT | Special Weather Statement | LMK | Edmonson | 49 min |
| May 4, 6:41 PM CDT | Special Weather Statement | LMK | Butler | 34 min |
| May 4, 6:56 PM CDT | Special Weather Statement | LMK | Butler | 34 min |
| May 4, 5:54 AM CDT | Special Weather Statement | LMK | Orange | 36 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.